Pennsylvania, 2015

Flash Flood and Hail in Pennsylvania, May 31, 2015

May 31, 2015 · NWS CTP · 19 events in 11 counties and zones

Severe thunderstorms developed across central Pennsylvania as an area of low pressure traveled along a stationary frontal boundary that was draped across the area. A flash flood occurred in Schuylkill County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe thunderstorms developed across central Pennsylvania as an area of low pressure traveled along a stationary frontal boundary that was draped across the area. A flash flood occurred in Schuylkill County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 31, 9:26 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, May 31, 9:26 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1026 AM EDT SUN MAY 31 2015

.SYNOPSIS...

WE ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AHEAD
OF A COLD FRONT THAT WILL SAG SLOWLY SOUTH THROUGH THE REGION
TODAY AND TONIGHT. COOLER CONDITIONS WITH LINGERING SHOWERS WILL
FOLLOW FOR MONDAY...WITH MUCH COOLER WEATHER SLATED FOR THE MID
AND LATE WEEK PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

AS OF 9AM THE COLD FRONT WAS JUST NORTH OF I-80 WITH MOST OF THE
FCST AREA UNDER A WARM-HUMID AND INCREASINGLY UNSTABLE AIRMASS.

SHORT RANGE HIGH RES GUIDANCE SHOWS THE FRONT DROPPING INTO
CENTRAL PARTS OF THE FCST AREA BY MID AFTERNOON...AND THIS IS
EXPECTED TO ACT AS THE FOCUS FOR CONVECTION. STRONG HEATING SOUTH
OF THE WARM FRONT WILL HELP BOOST CAPES TO BETWEEN ABOUT
1000-1500J IN THE VERY HUMID AIRMASS...PWATS 1-3 STD DEV ABOVE
NORMAL.

WIND SHEAR IS MARGINAL BUT SHOULD BECOME A BIT MORE ROBUST WITH
THE APPROACH OF AN MCV CURRENTLY MOVING OUT OF EASTERN OHIO. RAP
SHOWS HIGHER HELICITY AIR FOCUSED ALONG THE EXPECTED POSITION OF
THE FRONTAL BOUNDARY THROUGH THE AFTERNOON...THOUGH IT'S NOT
INCREDIBLY HIGH SO THE RISK FOR TORNADOES SHOULD BE LOW. THE
BIGGEST RISK WILL BE FOR DOWNBURSTS GUSTS AND LOCALLY TORRENTIAL
RAINS.

8H TEMPS SOUTH OF THE FRONT WILL REMAIN WARM ENOUGH TO SUPPORT
HIGHS IN THE M80S ACROSS THE SOUTHERN VALLEYS. HOWEVER...HEATING
OF MOIST/UNSTABLE AIR MASS...COMBINED WITH APPROACH OF SHORTWAVE
LIFTING OUT OF OHIO...SHOULD TRIGGER CONVECTION ACROSS THE CENTRAL
COUNTIES BY MIDDAY...THUS HOLDING TEMPS DOWN IN THIS AREA TO THE
75-80F RANGE. NORTH OF THE FRONT...LOW LVL CAA...COMBINED WITH
CLOUD COVER...WILL LIKELY HOLD TEMPS IN THE L60S ALONG THE NY
BORDER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
SOUTH OF THE APPROACHING CFRONT...CONVECTIVE ENVIRONMENT
CHARACTERIZED BY MODERATE CAPE AND RELATIVELY WEAK SHEAR.
THUS...WIDESPREAD/ORGANIZED SVR WX SEEMS UNLIKELY. HOWEVER...THE
SLOW MOVING NATURE OF THE FRONT COULD ENHANCE THE POTENTIAL FOR
LOCALLY HEAVY RAINS. CONVECTION-ALLOWING MDLS HAVE BEEN
ADVERTISING THE LIKELIHOOD OF LOCAL AMTS NR 2 INCHES.
HOWEVER...GIVEN OUR DRY STRETCH OF WX...THE FLOODING THREAT
DOES/T APPEAR ESPECIALLY HIGH. MDL CONSENSUS PLACES THE BEST CHC
OF SHRA/TSRA AND GREATEST MEAN QPF ALONG AND JUST S OF
FRONT...SPANNING THE CENTRAL COUNTIES ALONG I-80. POPS RANGE FROM
LIKELY IN THE NORTH TO CATEGORICAL ACROSS CENTRAL AND SOUTHERN PA
SUN AFTN.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
SURFACE FRONT IS MADE TO STALL OVER SRN PA WITH A WAVE OR SEVERAL
WAVES RIPPLING ALONG IT INTO EARLY NEXT WEEK. PERSISTENT FORCING
AND RICH MOISTURE FEED WITH PW IN THE 1.33" TO 1.8" RANGE BRING
THE BEST CHANCE OF WIDESPREAD RAINFALL THAT WE'VE SEEN IN QUITE
SOME TIME. STRONGER 0-1KM SW TO SOUTHERLY WINDS AT 850 MB AND
WINDS WITH A VEERING PROFILE WILL COMBINE WITH QUITE LOW LCLS TO
ENHANCE SPC/S MARGINAL SVR WEATHER THREAT.

TO THE NORTH OF THE FRONT...GUIDANCE REMAINS CONSISTENT ON
COOLING THINGS DOWN ACROSS NORTH CENTRAL PA...WITH EVEN SOME
SIGNIFICANT DRYING POSSIBLE AS DEWPOINTS POTENTIALLY DROP INTO THE
40S. TOO EARLY TO GET HUNG UP ON THE DETAILS AS THEY WILL
CHANGE...BUT AS PREVIOUSLY MENTIONED...A COUPLE DAYS OF
CLOUDY...COOL AND SHOWERY WX APPEARS ON TAP FOR CENTRAL PA WITH
THE STALLED FRONT AND FREQUENT SHOWERS AND CHC OF THUNDERSTORMS.

A SLOW DRYING TREND BEGINS BY TUESDAY AS RICH PW PLUME SHIFTS
OFFSHORE AND SEVERAL DAYS OF COMFORTABLE TEMPERATURE AND HUMIDITY
LEVELS AND LOWER POPS APPEAR TO BE IN THE OFFING.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...

NORTHERN TERMINALS...NORTH OF THE SLOW MOVING COLD FRONT ARE
UNDER A SHIELD OF LOW CLOUDS WITH PASSING SHOWERS AND AREAS OF
FOG. SOUTH OF THE FRONT...SOME MVFR CLOUDS CONTINUE OVER PARTS OF
THE MIDDLE SUSQ VALLEY BUT MOST TERMINALS ARE VFR AND A BIT HAZY.

IT WILL BECOME MORE UNSTABLE AS THE DAY MATURES...WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO INCREASE IN COVERAGE WITH DAYTIME
HEATING. TRIED TO DEPICT MOST LIKELY TIMING FOR TSTMS BASED ON
HRRR/COSPA IN 2HR TEMPO GROUPS DURING THE MID- LATE AFTN. SOME
STORMS MAY BE SVR CAUSING BRIEF PERIODS OF LIFR.

MORE WIDESPREAD RESTRICTIONS ARE PROBABLE TONIGHT INTO
MONDAY/TUESDAY...NORTH OF THE FRONT AS IT SAGS SLOWLY INTO THE
MID ATL STATES.

OUTLOOK...

WED-THU...MAINLY VFR. NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...FITZGERALD/LAMBERT
LONG TERM...ROSS/GARTNER
AVIATION...LA CORTE/STEINBUGL
Hazardous weather outlook, May 31, 3:37 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 AM EDT SUN MAY 31 2015

PAZ010>012-017>019-024>028-033>035-045-046-049>053-056>059-063-
010845-
ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-
437 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A SLOW MOVING COLD FRONT WILL STALL OUT ALONG INTERSTATE
80 LATE TODAY. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
AND FREQUENCY ALONG...AND JUST TO THE NORTH OF THE BOUNDARY THIS
AFTERNOON...WITH SOME STORMS CONTAINING LOCALIZED DAMAGING WIND
GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004>006-037-041-042-010845-
WARREN-MCKEAN-POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN-
437 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. A SLOW MOVING COLD FRONT WILL STALL OUT ALONG
INTERSTATE 80 LATE TODAY. SHOWERS AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE AND FREQUENCY ALONG THE FRONTAL
BOUNDARY THIS AFTERNOON...WITH A FEW OF THE STORMS CONTAINING
LOCALIZED DAMAGING WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ036-064>066-010845-
FRANKLIN-ADAMS-YORK-LANCASTER-
437 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THE STORMS COULD CONTAIN WIND GUSTS OF 40 TO 50
MPH...HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING AS A SLOW MOVING COLD FRONT PUSHES SOUTHEAST ACROSS
THE REGION. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
AND FREQUENCY ALONG...AND JUST TO THE NORTH OF THE BOUNDARY THIS
AFTERNOON...WITH SOME STORMS CONTAINING LOCALIZED DAMAGING WIND
GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

In the hours before

Special weather statement, May 31, 10:22 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EDT SUN MAY 31 2015

PAZ004-005-311545-
WARREN PA-MCKEAN PA-
1122 AM EDT SUN MAY 31 2015

...SPECIAL WEATHER STATEMENT...

AT 1120 AM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING NORTHEAST THROUGH WARREN AND MCKEAN COUNTIES.

TORRENTIAL DOWNPOURS WILL ACCOMPANY SOME OF THESE SHOWERS AND
THUNDERSTORMS AS THEY MOVE OVER THE AREA THROUGH EARLY AFTERNOON.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 4200 7831 4185 7821 4163 7902 4163 7950
      4164 7959 4199 7957
TIME...MOT...LOC 1520Z 240DEG 49KT 4176 7910

LA CORTE

The radar

The State College radar (KCCX), 83 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Elk

When
May 31, 11:15 AM EST
Where
Elk County, 1.04 mi E of Ridgway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.430, -78.730

Thunderstorm winds estimated near 60 mph produced sporadic wind damage across western Elk County.

Hail, Union

When
May 31, 1:41 PM EST
Where
Union County, 0.69 mi N of New Columbia
Measured
1 in hail
Reported by
Public
Coordinates
41.040, -76.880

Thunderstorm Wind, Fulton

When
May 31, 2:12 PM EST
Where
Fulton County, 0.53 mi E of Gem
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.849, -78.110

Thunderstorm winds estimated near 60 mph knocked down trees and wires near the intersection of Great Cove and Timber Ridge Roads near Needmore.

Hail, Mifflin

When
May 31, 2:28 PM EST
Where
Mifflin County, 0.87 mi SW of Milroy
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.710, -77.590

Hail, Mifflin

When
May 31, 2:28 PM EST
Where
Mifflin County, 0.87 mi SW of Milroy
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.710, -77.590

Thunderstorm Wind, Columbia

When
May 31, 2:57 PM EST
Where
Columbia County, 2.2 mi WNW of Fowlersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.080, -76.370

Thunderstorm winds estimated near 60 mph knocked down trees in North Centre Township.

Hail, Juniata

When
May 31, 3:35 PM EST
Where
Juniata County, 1.26 mi WNW of Richfield
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
40.690, -77.120

Hail, Snyder

When
May 31, 3:45 PM EST
Where
Snyder County, 2.71 mi WNW of Mt Pleasant Mills
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.730, -77.070

Thunderstorm Wind, Cumberland

When
May 31, 4:40 PM EST
Where
Cumberland County, 0.87 mi SW of Mechanicsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.210, -77.010

Thunderstorm winds estimated near 60 mph produced sporadic tree damage from Boiling Springs to Mechanicsburg.

Thunderstorm Wind, Cumberland

When
May 31, 4:45 PM EST
Where
Cumberland County, 0.53 mi E of Allen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.170, -77.070

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Allen.

Thunderstorm Wind, Dauphin

When
May 31, 4:46 PM EST
Where
Dauphin County, 0.87 mi NE of Hummelstown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.280, -76.710

Thunderstorm winds estimated near 60 mph knocked down trees in Hoernerstown.

Thunderstorm Wind, Lebanon

When
May 31, 4:57 PM EST
Where
Lebanon County, 0.87 mi NW of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.310, -76.590

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Palmyra.

Thunderstorm Wind, Lebanon

When
May 31, 5:20 PM EST
Where
Lebanon County, Campbelltown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.280, -76.580

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Campbelltown.

Thunderstorm Wind, Lebanon

When
May 31, 5:20 PM EST
Where
Lebanon County, 0.87 mi NW of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.310, -76.590

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Palmyra.

Thunderstorm Wind, Dauphin

When
May 31, 5:20 PM EST
Where
Dauphin County, 1.26 mi ESE of Hershey
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.270, -76.630

Thunderstorm winds estimated near 60 mph knocked down numerous large branches near Hershey.

Thunderstorm Wind, Dauphin

When
May 31, 5:24 PM EST
Where
Dauphin County, 1.48 mi NNW of Bachmanville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.270, -76.610

Thunderstorm winds estimated near 60 mph knocked down trees near Bachmanville.

Thunderstorm Wind, Lebanon

When
May 31, 5:30 PM EST
Where
Lebanon County, 0.53 mi E of Annville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.330, -76.510

Thunderstorm winds estimated near 60 mph knocked down trees near Annville.

Flash Flood, Schuylkill

When
May 31, 5:58 PM EST to 8:30 PM EST
Where
Schuylkill County, 1.16 mi E of Schuykill Haven to 0.73 mi SSW of Mechanicsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.618, -76.148

Several homes and a bank were flooded on Center and Progress Avenues in Schuylkill Haven.

Thunderstorm Wind, Lebanon

When
May 31, 6:30 PM EST
Where
Lebanon County, 1.38 mi S of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.310, -76.380

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Hebron.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571388, 571370, 571377, 571373, 571374, 571378, 571375, 571376, 571381, 571389, 571379, 571380, 571382, 571383, 571386, 571387, 571384, 578537, 571385.